Wisconsin, 2023

Flooding in Wisconsin, April 19 to 24, 2023

April 19 to 24, 2023 · NWS ARX · 5 events in 3 counties and zones

A strong spring storm affected much of Wisconsin in the middle of April, providing upwards of 20 of snow in north-central Wisconsin on an already deeper than average snowpack. Subsequent anomalously warm temperatures resulted in a rapid melt of this deep snowpack and rapid rises along the Black River in Central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong spring storm affected much of Wisconsin in the middle of April, providing upwards of 20 of snow in north-central Wisconsin on an already deeper than average snowpack. Subsequent anomalously warm temperatures resulted in a rapid melt of this deep snowpack and rapid rises along the Black River in Central Wisconsin. The highest above flood stage occurred at Black River Falls reaching 6.42 ft above flood stage on April 21st. The combination of this strong spring storm and subsequent flooding impacts resulted in the Governor of Wisconsin declaring a State of Emergency on April 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 19, 5:53 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 19, 5:53 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 PM CDT Wed Apr 19 2023

.UPDATE...Tonight and Early Thursday Morning
Issued at 653 PM CDT Wed Apr 19 2023

With the warm front being further south than expected, lowered the
temperatures and dew points through the early overnight. Despite
this, we will likely see and increase in the instability aloft
overnight. CAMS still indicated 2 rounds of showers and storms
moving through the region. The first round looks to move through
the area between 20.05z and 20.09z. Another round moves through
the area between 20.11z and 20.16z.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 345 PM CDT Wed Apr 19 2023

Key Messages:

 -Multiple rounds of showers and thunderstorms through Thursday
morning.  Some strong to severe storms possible with hail the
primary hazard along with locally heavy rains.

 -Seasonably cool late week into the weekend then warming by early
  next week.

Overview:

Overnight, we received healthy amounts of rainfall from a quarter of
an inch to 1 inch.  The heavier rains occurred from northern Iowa
into southeast Minnesota and into western Wisconsin.  Rochester
received .67 inches, 0.81, 0.80" at La Crosse, here at the NWS La
Crosse and .63 at 2E of Onalaska.  The southern Fillmore Co/Howard
Co area likely had 1 to 2".  As the storms were pressing east this
morning, there was an uptick through mid morning.  We did have
reports of small hail with the morning storms and gusty winds in the
wake of the storms. The La Crosse airport reported a 48 mph wind at
925am. Golf ball and 1.25" hail just outside of our forecast area.
The storms were a result of warm moist air being transported
northward in combination of a shortwave trough moving through.
Elevated instability was present and with the freezing levels on the
low side (7600-9500 ft agl).

Multiple rounds of storms tonight into Thursday morning; Potential
for severe weather and rain accumulations:

at 19Z...the surface low was over eastern Nebraska with a warm front
into central Iowa.  Temperatures at LNK in Nebraska were 80 degrees
and at GGI in central Iowa 77 with dewpoints in the mid and upper
50s.  Thunderstorms were ongoing across southeast WI.  These
appeared to persist along the axis of the 35 to 45kt low level
jet/strong frontogenesis.

Tonight through Thursday morning, the closed low/trough over the
Dakotas rotates into the Plains and the Upper Midwest.  Moisture
transport increases across the Plains into Iowa.  The precipitable
water values are forecast to increase 175 to 250% of normal with the
highest axis over eastern Iowa.  Tonight the 50kt low level jet
increase across eastern Kansas 55kts at 00Z to 75kts at 06Z and
lifts into southern Iowa by 09Z. Areas closer to this strong forcing
to the southwest of the forecast area is where the organized
convection looks likely.  Farther north  in our local area, the low
level winds at 25 to 35kts increase 35 to 50kts.  The warm front,
however is still south of the area and is trying to lift north. With
this in mind, elevated thunderstorms are forecast.  Due to the steep
lapse rate environment and elevated instability strong to severe
storms with hail appears to be the primary concern. The 0-3km shear
vectors due increase 45 to 55kts, thus although less likely, some
strong wind gusts could occur.  The main timing of storms this
evening and overnight per the CAMs look to be 04Z to 11Z.

The cold front is still to the west at 12Z and with a front in the
area, we see another round of storms with the next shortwave trough
swinging through. Again, strong to severe storms are possible in
the morning and will be dependent on the frontal location as to
how far north the strongest storms make it. For now, these appear
to remain south of I90 before they push east mid-morning. SPC did
slow down the DY2 outlook and kept part of our forecast area in
the marginal risk. With the 850mb frontal passage, the deeper
moisture finally pushes east. Some additional isolated storms will
be possible as this front pushes east.

Rainfall amounts again look to range from -.5 to 1.5 inches and will
continue to exacerbate the river flooding. If training occurs,
some ponding/local flash flooding could occur due to the recent
snowmelt and rainfall this morning.

A little light rain or a rain/snow mix for Friday and Saturday:

Thursday night into the weekend, the storm system remains in the
region. Breezy, drier, and colder air will invade the area Thursday
afternoon and Thursday night. However, with the closed low still
over Minnesota, rain/snow will try to push southward.  For now, we
have mostly rain pushing south during the day, but will need to
watch that with -3 to -6 degree 850mb pushing in.  A rain snow mix
is forecast for Saturday.  More of a zonal pattern with some ripples
to bring light precipitation chances early next week, but nothing
impactful at this time.

Below normal temperatures in the 40s and 50s are forecast through
the weekend with seasonable temperatures in the 50s for early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 653 PM CDT Wed Apr 19 2023

IFR to MVFR ceilings are expected to persist through much of the
TAF period. Visibilities will be impacted by 2 rounds of showers
and thunderstorms tonight and on Thursday morning. The first
round will likely impact KRST between 20.06z and 20.08z and KLSE
between 20.07z and 20.09z. The second round will likely affect
KRST between 20.12z and 20.14z and KLSE between 20.13z and 20.16z.
In addition to this, fog will occasionally produce MVFR
visibilities. It looks like KRST will be more impacted by this fog
than KLSE.

The winds will be primarily easterly through the night and then
gradually veer to the southeast and south on Thursday morning and
to the southwest and west on Thursday afternoon. Sustained wind
speeds will be in the 10 to 15 knot range with wind gusts of 15 to
25 knots. The strongest winds will be this evening and on Thursday
afternoon.

&&

.HYDROLOGY...
Issued at 501 PM CDT Wed Apr 19 2023

The official Mississippi River forecasts increased the expected
river levels over the next 7 days - this is largely due to
precipitation received over the last 72 hours and the additional
precipitation expected over the next 24 hours. Recall that official
river forecasts from the River Forecast Center(RFC) only include 24
hours of expected precipitation during the warm season. The Black,
Kickapoo, La Crosse, and Wisconsin River basins were all impacted by
that heavy snowfall event this past weekend, with roughly 1.5 to 2.5
inches of precipitation in the last 7 days. From Lake City to La
Crosse, the forecasts have increased roughly 0.5 feet from
yesterday's forecast. Downstream of La Crosse, from Genoa through
Guttenberg, forecasts have gone up closer to 1.0 feet. These larger
rises are due to the combination of the peak snowmelt wave moving
through at the same time as the Wisconsin River's influence is
reaching the mainstem of the Mississippi. These increases have now
brought Wabasha, Winona, La Crosse, and McGregor all into Major
Flood Stage - and the highest expected river levels since 2001.

Locations across the Root, Trempealeau, and Black Rivers all
received another 0.5 to 1.5 inches of rain from this morning's
thunderstorms (largest amounts in the Root River basin). The
forecast tonight calls for another round of thunderstorms with
rainfall amounts ranging from around 0.5 to 1.25 inches. Due to the
convective and scattered nature of the expected precipitation, some
locations will likely receive more than 1.25 and some will receive
less than 0.5 inches. This uncertainty in precipitation placement
will lead to slight differences in Mississippi River forecasts, as
each tributary flows into the mainstem in different locations. This
expected rain will likely exacerbate ongoing flooding across the
Mississippi as well as prolong the overall length of flooding.

RFC contingency forecasts show the best estimate(50th percentile)
of rainfall over the next 24, 48, and 72 hours in addition to if
no rain falls and if the 95th percentile (only a 5% chance of
occurring) amount of rainfall is received. You can think of this
as a quasi floor and ceiling of expected river levels. In these
scenarios, the 95th percentile rainfall amount does bring the
Mississippi River towards record level flooding; however, for
something like this to occur, you would need the 95th percentile
rainfall occur over the entire landscape - which is very unlikely
given the scattered nature of the expected convective
thunderstorms. As previously stated, the official RFC river
forecasts only use 24 hours of expected precipitation. When
looking at the 72 hours contingency forecasts on the Mississippi
River, the 50th percentile rainfall amount ends up bringing the
Mississippi River close to what the official RFC forecasts show
right now, largely due to lack of precipitation in the forecast

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...Boyne
DISCUSSION...Zapotocny
AVIATION...Boyne
HYDROLOGY...JAW
Hazardous weather outlook, Apr 19, 11:30 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1230 PM CDT Wed Apr 19 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-202130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1230 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A couple of rounds of thunderstorms through tonight. The first
round of stronger storms moves in after 10pm with another round
after 5am. A few could be strong to severe. Hail is the primary
threat with wind a secondary threat. Locally heavy rain and
lightning will also accompany the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms continue Thursday. A few could be strong
to severe until the front pushes through. Hail and damaging winds
would be the primary hazards. Locally heavy rain and lightning
will also accompany the storms.

Flooding has begun along portions of the Mississippi River and
will continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, however spotters
may be needed on a local basis. Rainfall, hail, or wind reports
are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny
nofwd

In the hours before

Local storm report, Apr 19, 3:21 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
421 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       EASTMAN                 43.17N 91.02W
04/19/2023  M0.16 INCH       CRAWFORD           WI   PUBLIC

&&

JSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Jackson

When
April 19, 6:30 PM CST to April 20, 12:00 AM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.306, -90.834

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in north-central Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. The Black River at Black River Falls rapidly rose above flood stage and crested at 53.42 ft on April 21st, 6.42 ft above flood stage.

Flood, Clark

When
April 20, 9:19 AM CST to April 21, 9:34 PM CST
Where
Clark County, 3.28 mi NNE of Lake Arbutus to 2.99 mi NNE of Lake Arbutus
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.474, -90.675

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in north-central Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. The Black River at Highway 95 rapidly rose above flood stage and crested at 909.88 ft above sea level on April 20th, 1.88 ft above flood stage.

Flood, Jackson

When
April 20, 12:17 PM CST to April 22, 3:47 PM CST
Where
Jackson County, 4.58 mi E of Hatfield to 4.4 mi E of Hatfield
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.419, -90.637

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in north-central Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. The East Fork Black River east of Hatfield at East Fork Road rapidly rose above flood stage and crested at 900.13 ft above sea level on April 21st, 1.13 ft above flood stage.

Flood, Jackson

When
April 20, 12:21 PM CST to April 22, 1:36 AM CST
Where
Jackson County, 2.53 mi SSW of Hatfield to 2.57 mi SSW of Hatfield
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.389, -90.757

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in north-central Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. The Black River near Hatfield rapidly rose above flood stage and crested at 798.89 ft above sea level late on April 20th, 1.89 ft above flood stage.

Flood, Trempealeau

When
April 21, 1:30 PM CST to April 24, 5:45 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.059, -91.285

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in north-central Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. The Black River at Galesville rapidly rose above flood stage and crested at 14.48 ft on April 22nd, 2.48 ft above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096441, 1096431, 1096432, 1096438, 1096443.